Background and Objectives.
A 9-year-old boy with a history of poorly controlled insulin-dependent diabetes mellitus was found at home unresponsive. QT prolongation was diagnosed on inspection of Holter monitoring performed immediately before episodes of ventricular fibrillation.
In spite of medical management with propranolol, esmolol, phenytoin, and diazepam, the patient continued to have episodes of QT prolongation followed by ventricular dysrhythmias that reverted to sinus rhythm only after cardiopulmonary resuscitation and cardioversion.
A series of left stellate ganglion blocks with bupivacaine eradicated the dysrhythmias. The child was then referred to another institution for insertion of an automatic internal cardioverter defibrillator.
This case report emphasizes the effectiveness of left stellate ganglion block with bupivacaine in a child with a variant of long QT syndrome.
Address correspondence and reprint requests to Editorial Office, Department of Anesthesiology, University of South Florida College of Medicine, MDC Box 59, 12901 Bruce B. Downs Boulevard, Tampa, FL 33612-4479.
Accepted for publication July 18, 1992.
© Lippincott-Raven Publishers.